Alert archive / Florida / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 84, NWS Tampa Bay, FL

August 12, 2011Levy County, Florida

NWS Tampa Bay, FL issued this severe thunderstorm warning at Aug 12, 2011, 7:24 PM EDT for Levy County, Florida. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 12, 2011, 7:24 PM EDT (23:24 UTC)
Expired
Aug 12, 2011, 8:00 PM EDT
In force
36 min
Issued by
NWS Tampa Bay, FL
Area
Storm-based polygon

County Levy County, FL

The radar

The Jacksonville radar (KJAX), 162 km from the middle of the area, began a volume at 23:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jacksonville, FL (KJAX), launched 12:00Z, 11.4 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 12:00Z on 2011-08-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1012 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 12:00Z on 2011-08-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1012 J/kg
Mixed-layer CIN
-86 J/kg
Mixed-layer LCL
1310 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
26 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

129 
WUUS52 KTBW 122324
SVRTBW
FLC075-130015-
/O.NEW.KTBW.SV.W.0084.110812T2324Z-110813T0015Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
724 PM EDT FRI AUG 12 2011

THE NATIONAL WEATHER SERVICE IN RUSKIN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN LEVY COUNTY IN FLORIDA.

* UNTIL 815 PM EDT

* AT 718 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED OVER
  EASTERN LEVY COUNTY...OR 7 MILES NORTHWEST OF RAINBOW LAKES
  ESTATES. THIS STORM WAS NEARLY STATIONARY.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL EASTERN LEVY COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS. THIS STORM HAS THE POTENTIAL TO CAUSE SERIOUS
INJURY AND SIGNIFICANT DAMAGE TO PROPERTY.

&&

LAT...LON 2922 8244 2921 8245 2921 8253 2916 8253
      2914 8254 2915 8262 2928 8266 2933 8246
TIME...MOT...LOC 2323Z 253DEG 0KT 2922 8253

$$
2 follow-up statements
676 
WWUS52 KTBW 122350
SVSTBW

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
750 PM EDT FRI AUG 12 2011

FLC075-130015-
/O.CON.KTBW.SV.W.0084.000000T0000Z-110813T0015Z/
LEVY FL-
750 PM EDT FRI AUG 12 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM EDT
FOR EASTERN LEVY COUNTY...

AT 746 PM EDT...DOPPLER RADAR CONTINUED TO INDICATE A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING
WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED OVER SOUTHEASTERN
LEVY COUNTY...OR 6 MILES WEST OF RAINBOW LAKES ESTATES. THIS STORM
WAS NEARLY STATIONARY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS LIGHTNING
IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY. LIGHTNING IS
ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

&&

LAT...LON 2924 8260 2928 8246 2922 8244 2921 8245
      2921 8253 2916 8253 2914 8254 2915 8262
TIME...MOT...LOC 2350Z 253DEG 0KT 2916 8255

$$
862 
WWUS52 KTBW 130000
SVSTBW

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
800 PM EDT FRI AUG 12 2011

FLC075-130010-
/O.CAN.KTBW.SV.W.0084.000000T0000Z-110813T0015Z/
LEVY FL-
800 PM EDT FRI AUG 12 2011

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN LEVY COUNTY IS
CANCELLED...

ALTHOUGH THE STORM HAS WEAKENED BELOW SEVERE LIMITS IT WILL CONTINUE
TO PRODUCE STRONG GUSTY WINDS...HEAVY RAIN...AND SMALL HAIL UNTIL IT
FULLY DISSIPATES.

LAT...LON 2924 8260 2928 8246 2922 8244 2921 8245
      2921 8253 2916 8253 2914 8254 2915 8262
TIME...MOT...LOC 0000Z 253DEG 0KT 2916 8255

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 12, 1:29 PM EDT, 5 hours 55 minutes earlier.

Area forecast discussion, Aug 12, 1:29 PM EDT, 5 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
129 PM EDT FRI AUG 12 2011

.SYNOPSIS...
THE PATTERN ALOFT EARLY THIS AFTERNOON HAS ONE SHORT WAVE TROUGH
OVER THE NORTHERN PLAINS WITH A SECOND WEAKER ONE NEAR THE OHIO
VALLEY. RIDGING ACROSS THE SW AND SOUTH-CENTRAL STATES REACHES
OVER THE GULF. AT THE SURFACE A FRONT STRETCHES FROM THE GREAT
BASIN TO THE CENTRAL PLAINS AND THEN ARCS ACROSS THE SE U.S. AND
THEN NORTH TO THE CANADIAN MARITIMES...PARTIALLY WRAPPING AROUND
HIGH PRESSURE OVER THE MID-ATLANTIC STATES. ATLANTIC HIGH PRESSURE
RIDGES WEST TO NEAR THE FL KEYS AND THEN INTO THE GULF.

&&

.SHORT TERM (TONIGHT  - SUNDAY)...
THE RIDGING OVER THE GULF SLOWLY RETREATS WEST AS THE TWO SHORT
WAVE TROUGH CARVE OUT A MORE SUBSTANTIAL TROUGH OVER THE EASTERN
U.S. BY LATE SUN. THE SURFACE RIDGE TO THE SOUTH LIFTS UP OVER
CENTRAL FL SAT AND THEN DRIFTS BACK TO SOUTH FL SUN IN RESPONSE
TO A FRONTAL TROUGH SAGGING INTO THE SE U.S. THE GRADIENT REMAINS
RELAXED WITH GENERALLY LIGHT FLOW BUT DOMINATED IN THE AFTERNOONS
BY ONSHORE WINDS IN SEA BREEZES.

THE DRIER AIR OF THE LAST COUPLE OF DAYS GIVE WAY TO PWAT VALUES
AT OR ABOVE 2 INCHES WHICH ALONG WITH AMPLE DAY TIME HEATING...
TEMPERATURES RUN ABOVE NORMAL BY 2-4 DEGREES...AND SEA BREEZE
BOUNDARIES WILL SUPPORT SCATTERED SHOWERS AND THUNDERSTORMS.
THESE WILL BE MAINLY AFTERNOON BUT ISOLATED IN THE MORNING AND
EARLY EVENING. DAYTIME POPS WILL STAY IN THE 30-40 PERCENT RANGE
WHICH IS AN AVERAGE OF MOST OF THE MAV/MET MOS GUIDANCE.

.LONG TERM (SUNDAY NIGHT THROUGH FRIDAY)...
THE UPPER TROUGH WILL BE MOVING THROUGH THE OHIO VALLEY SUNDAY NIGHT
AND SLOWLY THROUGH THE NORTHEAST AND MID ATLANTIC STATES MONDAY AND
TUESDAY. THIS WILL DRAG THE FRONTAL BOUNDARY DOWN INTO AT LEAST
NORTHERN PORTIONS OF THE AREA LATE MONDAY INTO EARLY TUESDAY. THE
FRONT STALLS AND EVENTUALLY WASHES OUT TUESDAY AND WEDNESDAY AS THE
UPPER TROUGH VERY SLOWLY MOVES THROUGH THE MID ATLANTIC STATES AND
STALLS NEAR THE COAST ON WEDNESDAY.

THE TYPICAL SUMMERTIME 30-40% POPS ARE EXPECTED EACH DAY...ALTHOUGH
SOME DRIER AIR IS EXPECTED TO SHIFT DOWN OVER THE NATURE COAST NEAR
THE FRONTAL BOUNDARY TUESDAY AND WEDNESDAY. STILL KEPT SCATTERED
POPS UP NORTH HOWEVER AS MODELS SEEM TO BE A BIT TOO AGGRESSIVE ON
SOUTHWARD PROGRESSION OF BOUNDARY FOR THIS TIME OF YEAR. TEMPS WILL
BE NEAR TO JUST ABOVE NORMAL.

THE UPPER LOW/TROUGH FINALLY WEAKENS/SHIFTS UP TO THE NORTHEAST ON
THURSDAY. A LARGE RIDGE MOVES INTO THE SOUTH CENTRAL U.S. BEHIND IT
WHICH WILL HELP TO REINFORCE THE DRIER AIR OVER AT LEAST NORTHERN
PORTIONS OF THE AREA.

&&

.AVIATION...VFR EXPECTED TO PREVAIL THROUGH TOMORROW MORNING. CB
EXPECTED TO BUILD AT TAF SITES LATER THIS AFTERNOON WITH VCTS NEAR
FMY AND RSW. WINDS BECOME LIGHT AND VRB LATE TONIGHT.

&&

.MARINE...
HIGH PRESSURE THROUGH THE STRAITS INTO THE GULF LIFTS TO CENTRAL FL
SAT THEN DRIFTS BACK TO SOUTH FL...IN RESPONSE TO A FRONTAL TROUGH
SAGGING INTO THE SE U.S....SUN AND LINGERS THERE THROUGH MUCH OF THE
PERIOD. HOWEVER A TROPICAL WAVE TRACKING WEST THROUGH THE CARIBBEAN
SEA MIDWEEK MAY SHIFT THE RIDGE AXIS BACK NORTH. THE GRADIENT
REMAINS RELAXED WITH WESTERLY AND MOSTLY LIGHT WINDS DOMINATED BY
SEAS BREEZES IN THE AFTERNOONS. SPEEDS AND SEAS STAY WELL BELOW
HIGHLIGHT CRITERIA...EXCEPT BRIEFLY HIGHER IN THE VICINITY OF ANY
THUNDERSTORMS.

&&

.FIRE WEATHER...
THERE WILL BE ENOUGH LOW LEVEL MOISTURE TO KEEP RELATIVE HUMIDITY
VALUES WELL ABOVE CRITICAL LEVELS THROUGH THE FORECAST PERIOD.

&&

.PRELIMINARY POINT TEMPS/POPS...
TPA  80  93  80  92 /  20  30  20  30
FMY  79  93  78  93 /  20  40  20  40
GIF  76  95  76  95 /  20  40  20  40
SRQ  81  93  80  92 /  20  30  20  30
BKV  74  95  74  94 /  20  30  20  40
SPG  82  92  82  91 /  20  30  20  30

&&

.TBW WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GULF WATERS...NONE.

&&

SHORT TERM/MARINE/FIRE WEATHER...09/RUDE
LONG TERM...23/MCNATT
AVIATION...20/BARRON
Hazardous weather outlook, Aug 12, 4:07 AM EDT, 15 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
407 AM EDT FRI AUG 12 2011

FLZ039-042-043-048>052-055>057-060>062-065-122015-
LEVY-CITRUS-SUMTER-HERNANDO-PASCO-PINELLAS-HILLSBOROUGH-POLK-
MANATEE-HARDEE-HIGHLANDS-SARASOTA-DE SOTO-CHARLOTTE-LEE-
407 AM EDT FRI AUG 12 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL AND SOUTHWEST
FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

...THUNDERSTORM IMPACT...
SCATTERED THUNDERSTORMS WILL AFFECT THE AREA MAINLY IN THE AFTERNOON
HOURS WITH BETTER CHANCES ACROSS THE INTERIOR AND SOUTHERN COUNTIES.
MAIN HAZARDS WILL BE HEAVY DOWNPOURS...GUSTY WINDS AND FREQUENT DANGEROUS
LIGHTNING.

...EXCESSIVE HEAT IMPACT...
HIGH TEMPERATURES WILL RETURN TO THE MID 90S THROUGH THE WEEKEND AND
HEAT INDEX VALUES COULD HIT THE 105 TO 110 RANGE IN THE AFTERNOON HOURS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

...THUNDERSTORM IMPACT...
SCATTERED THUNDERSTORMS WILL BE POSSIBLE EACH DAY WITH GUSTY WINDS...HEAVY
RAINS AND FREQUENT DEADLY LIGHTNING POSSIBLE.

...EXCESSIVE HEAT IMPACT...
HIGH TEMPERATURES IN THE LOW TO MID 90S WILL ALLOW HEAT INDEX
VALUES TO RISE AGAIN TO AROUND 105 THROUGH EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

REYNES

In the hours before

Special weather statement, Aug 12, 3:36 PM EDT, 3 hours 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
336 PM EDT FRI AUG 12 2011

FLZ042-043-122000-
CITRUS-SUMTER-
336 PM EDT FRI AUG 12 2011

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR EASTERN CITRUS
AND NORTHWESTERN SUMTER COUNTIES FOR A STRONG THUNDERSTORM WITH
STRONG WIND GUSTS VALID UNTIL 400 PM EDT...

AT 335 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES A
STRONG THUNDERSTORM LOCATED NEAR INVERNESS...MOVING EAST AT 5 MPH
WILL AFFECT INVERNESS AND FLORAL CITY.

GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED WHICH CAN CAUSE UNSECURED
OBJECTS TO BLOW AROUND...SNAP TREE LIMBS AND CAUSE POWER OUTAGES.
TORRENTIAL RAINS WILL REDUCE VISIBILITY TO NEAR ZERO AND WILL CAUSE
PONDING OF WATER ON ROADWAYS. PEA SIZE HAIL IS ALSO POSSIBLE IN THIS
STORM.

&&

LAT...LON 2893 8227 2874 8226 2869 8241 2883 8249
TIME...MOT...LOC 1936Z 251DEG 3KT 2878 8238

JOHNSON
Special weather statement, Aug 12, 4:03 PM EDT, 3 hours 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
403 PM EDT FRI AUG 12 2011

FLZ042-122045-
CITRUS-
403 PM EDT FRI AUG 12 2011

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR CENTRAL CITRUS
COUNTY FOR A STRONG THUNDERSTORM WITH STRONG WIND GUSTS VALID UNTIL
445 PM EDT...

AT 358 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES A
STRONG THUNDERSTORM LOCATED NEAR HERNANDO...OR NEAR BEVERLY HILLS...
NEARLY STATIONARY...WILL AFFECT INVERNESS AND BEVERLY HILLS.

GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED WHICH CAN CAUSE UNSECURED
OBJECTS TO BLOW AROUND...SNAP TREE LIMBS AND CAUSE POWER OUTAGES.
FREQUENT TO CONTINUOUS LIGHTNING IS EXPECTED. TO BE SAFE GO INDOORS
IMMEDIATELY. IF CAUGHT OUTSIDE...FIND A LOW SPOT...AND STAY AWAY FROM
TALL OBJECTS. TORRENTIAL RAINS WILL REDUCE VISIBILITY TO NEAR ZERO
AND WILL CAUSE PONDING OF WATER ON ROADWAYS.

&&

LAT...LON 2897 8247 2899 8235 2896 8232 2882 8229
      2882 8250
TIME...MOT...LOC 2003Z 180DEG 2KT 2891 8239

JOHNSON
Local storm report, Aug 12, 5:35 PM EDT, 1 hour 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
535 PM EDT FRI AUG 12 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0403 PM     HAIL             HERNANDO                28.91N 82.37W
08/12/2011  E0.88 INCH       CITRUS             FL   BROADCAST MEDIA

            NICKEL SIZE HAIL REPORT RELAYED FROM BROADCAST MEDIA

&&

JOHNSON
Special weather statement, Aug 12, 7:12 PM EDT, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
712 PM EDT FRI AUG 12 2011

FLZ051-052-130000-
POLK-HILLSBOROUGH-
712 PM EDT FRI AUG 12 2011

...STRONG THUNDERSTORMS WILL AFFECT EASTERN HILLSBOROUGH AND WESTERN
POLK COUNTIES...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES THUNDERSTORMS
LOCATED NEAR LAKELAND HIGHLANDS...OR 6 MILES SOUTH OF LAKELAND...
MOVING SOUTHWEST AT 10 MPH...WILL AFFECT LAKELAND HIGHLANDS...
LAKELAND...CRYSTAL LAKE AND MULBERRY...UNTIL 800 PM EDT.

GUSTY WINDS 35 TO 45 MPH WILL OCCUR. FREQUENT LIGHTNING IS EXPECTED.
TO BE SAFE GO INDOORS IMMEDIATELY. IF CAUGHT OUTSIDE...FIND A LOW
SPOT...AND STAY AWAY FROM TALL OBJECTS. THIS STORM WILL PRODUCE PEA
SIZE HAIL. WHEN DRIVING THROUGH HEAVY RAIN...SLOW DOWN. ALWAYS LEAVE
A SAFE DISTANCE BETWEEN YOU AND OTHER VEHICLES.

&&

LAT...LON 2778 8205 2787 8210 2794 8214 2808 8192
      2793 8181
TIME...MOT...LOC 2312Z 057DEG 9KT 2796 8196

JOHNSON

The office that day

Everything else NWS Tampa Bay, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 12, 3:36 PM EDTSpecial Weather StatementTBWCitrus24 min
Aug 12, 4:03 PM EDTSpecial Weather StatementTBWCitrus42 min
Aug 12, 7:12 PM EDTSpecial Weather StatementTBWPolk48 min

Nearby

Severe Thunderstorm Warnings in Florida, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.